Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 60, NWS Melbourne, FL

May 30, 2005Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 30, 2005, 10:51 PM EDT for Seminole County, Volusia County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 10:51 PM EDT (02:51 UTC)
Expired
May 30, 2005, 11:45 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Seminole County, FL, Volusia County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 2.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 310251
SVRMLB
FLC117-127-310345-
/O.NEW.KMLB.SV.W.0060.050531T0251Z-050531T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1051 PM EDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SEMINOLE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...LAKE JESSUP...GENEVA
  SOUTHEASTERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...SOUTH DAYTONA...PORT ORANGE...PONCE
  INLET...OSTEEN...OAK HILL...NEW SMYRNA BEACH...MAYTOWN...EDGEWATER

* UNTIL 1145 PM EDT

* AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GENEVA...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR FARMTON BY 1100 PM EDT...
  EDGEWATER BY 1130 PM EDT...
  AND NEW SMYRNA BEACH BY 1140 PM EDT
  

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2872 8134 2862 8116 2891 8080 2923 8099

$$

BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:00 PM EDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 30, 5:00 PM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
500 PM EDT MON MAY 30 2005

.UPDATED...VERY NICE PRESENTATION OF EAST COAST SEA BREEZE LATE THIS
AFTERNOON BEING SEEN ON BASE REFLECTIVITY (0.5 DEGREE ELEVATION
ANGLE) BY NWS MLB DOPPLER RADAR.  -KELLY

.PREVIOUS DISCUSSION...

...WET SEASON EXPECTED TO ARRIVE AS MAY COMES TO AN END...
...NUMEROUS STORMS TUES AND SOME MAY BECOME STRONG...

THIS EVENING...15Z CAPE SOUNDING SHOWED CAP AROUND 9500 FT WITH WSW
WINDS 15-20 KNOTS IN THE H9-H8 LYR. 18Z MSAS ANALYSIS INDICATES
SOMEWHAT DRIER AIR ACROSS CENTRAL COUNTIES WITH SFC DWPTS IN THE MID
60S ACROSS POLK AND OSCEOLA COUNTIES. EXPECT MOST CONVECTIVE
DEVELOPMENT THIS EVENIG INTO MARTIN COUNTY NEAR THE EAST COAST
BREEZE AND ALSO ACROSS FAR NRN ZONES WHERE CUMULUS FIELD IS BETTER
DEVELOPED IN AREAS OF SLIGHTLY HIGHER SFC DWPTS (UPR 60S/NEAR 70).

AFTER MIDNIGHT...MID/UPR LYR TROUGH WILL SWING EAST ACROSS THE GULF
OF MEXICO WITH INCREASING DEEP LAYER MOISTURE AND STRONGEST LIFT
ACROSS THE NRN PENINSULA AS UPPER DIVERGENCE INCREASES. WILL
INDICATE A CHANCE FOR A LATE NIGHT SHOWER OR STORM ACROSS N SECTIONS
WITH ISOLD ACTIVITY POSSIBLE ACROSS THE SRN COUNTIES LATE. EXPECT
INCREASING CLOUDINESS AFTER MIDNIGHT AND LOWS IN THE LWR-MID 70S.

TUE-WED...DEEP SWLY FLOW INCREASES AHEAD OF LOW PRESSURE SYSTEM WITH
SURFACE LOW CENTER SLOWLY MOVING FROM OVER LA EARLY TUES TO MS/AL
REGION EARLY WED. PWATS WILL RISE WITH DEEP FETCH OF MOISTURE MOVING
UP FROM CARIB/GULF. SWLY FLOW SHOULD BE STRONG ENOUGH TO INHIBIT
EAST COAST SEA BREEZE DEVELOPMENT TUES THROUGH MOST IF NOT ALL OF EC
FL. DESPITE THIS...DEEP MOISTURE WITH DIVERGENCE ALOFT AHEAD OF
UPPER TROF AND H85 FLOW STRONGER THAN NORMAL FOR THIS TIME OF YEAR
SUGGESTS A HIGH COVERAGE OF STORMS TUES WITH FAST MOVING STORMS
CAPABLE OF PRODUCING STRONG WIND GUSTS. HAVE ALL BUT EXTREME SOUTH
WITH NUMEROUS POPS ON TUES. FOR TUES EVENING...POPS WILL BE HIGHER
NEAR THE EAST COAST WITH STORM MOTION TOWARD THE NE. CONTINUATION OF
DEEP/MOIST SWLY FLOW AND SOME VORT ENERGY PASSING OVER PENINSULA WED
SHOULD AGAIN PRODUCE A HIGH COVERAGE OF STORMS AND HAVE NUDGED POPS
UP A LITTLE FOR WED.

THUR THROUGH THE WEEKEND...LOW LEVEL RIDGE AXIS WILL BEGIN TO LIFT
BACK NORTH LATE IN THE WEEK. TROFFINESS ALOFT WILL CONTINUE THROUGH
AT LEAST FRI AND PWATS WILL BE SUFFICIENT FOR SCATTERED SHOWERS AND
STORMS TO DEVELOP. MAIN CHANGE WILL BE THAT NORTHWARD DRIFT TO RIDGE
AXIS SHOULD SHIFT BEST FOCUS AWAY FROM E COAST AND TOWARD INTERIOR
SECTIONS WITH SEA BREEZE COLLISIONS OCCURRING OVER THE INTERIOR...SO
POPS SLIGHTLY LOWER EAST COAST COUNTIES THAN INTERIOR SECTIONS IN
THIS TIME FRAME.

&&

.MARINE...SOUTHERLY FLOW WILL INCREASE LATE TONIGHT TO 10-15 KNOTS
WITH SEAS BUILDING TO AROUND 3 FT. LOW LEVEL RIDGE AXIS WILL REMAIN
SOUTH OF THE LOCAL WATERS UNTIL LATE WEEK WITH MAIN HAZARD FOR
MARINE INTERESTS OFFSHORE MOVING STORMS WITH LIGHTNING/STRONG WINDS.
WINDS/SEAS OUTSIDE STORMS WILL BE WELL BELOW ANY HIGHLIGHT CRITERIA
FOR NEXT SEVERAL DAYS.

&&

.AVIATION...INCLUDED VCTS AT DAB/VRB DURING THE EARLY EVENING WITH
ISOLD TSRA EXPECTED. LOW LVL ISENTROPIC LIFT WILL OCCUR AFTER 06Z
WITH LCL MVFR CIGS LATE TONIGHT MAINLY NRN TAF SITES. KEPT
SHOWER/TSTM PROBABILITIES BELOW 30 PCT FOR NRN TAF SITES BEFORE 12Z
AND THEN EXPECT INCREASING COVERAGE OF SHRA/TSRA ACTIVITY FROM
14Z-18Z ON TUE WITH MVFR CIGS ACROSS NRN SECTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  71  89 /  30  70  40  50
MCO  73  88  74  89 /  20  70  30  50
MLB  74  89  72  89 /  30  60  40  50
VRB  74  89  73  91 /  30  60  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...VOLKMER
LONG TERM....GLITTO
Hazardous weather outlook, May 30, 12:30 PM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1230 PM EDT MON MAY 30 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
310900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1230 PM EDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...THUNDERSTORM IMPACT...

...STRONG STORMS POSSIBLE ALONG THE TREASURE COAST LATE THIS
AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE EAST COAST
SEA BREEZE ACROSS THE TREASURE COAST FROM VERO BEACH TO PORT
SAINT LUCIE DURING THE LATE AFTERNOON AND EARLY EVENING. SOME OF
THESE STORMS MAY BECOME STRONG...WITH LOCALLY HEAVY RAIN...GUSTY
WINDS TO 50 MPH AND POSSIBLE SMALL HAIL. ADDITIONAL STORMS MAY
DEVELOP FURTHER NORTH FROM DAYTONA BEACH TO TITUSVILLE AND MELBOURNE
AS THE EAST COAST SEA BREEZE DEVELOPS NEAR THE COAST. FREQUENT
LIGHTNING WILL ALSO BE POSSIBLE WITH STRONGER STORMS. SEEK SHELTER
WELL IN ADVANCE OF STORMS...IF SKIES BEGIN TO LOOK THREATENING.

...RIP CURRENT IMPACT...
LOCAL BEACH PATROLS HAVE REPORTED SEVERAL RIP CURRENT RESCUES OVER
THE PAST FEW DAYS. CONDITIONS REMAIN CONDUCIVE FOR ADDITIONAL RIP
CURRENT TO FORM. RIP CURRENTS CAN SOMETIMES OCCUR NEAR PIERS...
JETTIES AND SANDBARS. CHECK WITH YOUR LOCAL BEACH PATROL FOR MORE
INFORMATION AND ALWAYS SWIM NEAR A MANNED LIFEGUARD TOWER.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING WILL MOVE OFF THE MAINLAND AND ACROSS THE COASTAL WATERS.
ISOLATED STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED WIND GUSTS
OVER 35 KNOTS. IF THREATENING WEATHER SUDDENLY DEVELOPS OR
APPROACHES YOUR LOCATION...BE PREPARED TO MOVE TO SAFE HARBOR
QUICKLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A GRADUAL INCREASE IN MOISTURE ACROSS EAST CENTRAL FLORIDA WILL LEAD
TO SCATTERED AFTERNOON AND EVENING STORMS MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SELF ACTIVATE IF STRONG STORMS DEVELOP IN YOUR
AREA.

VOLKMER

In the hours before

Special weather statement, May 30, 8:32 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
832 PM EDT MON MAY 30 2005

FLZ141-310100-
COASTAL VOLUSIA COUNTY-
832 PM EDT MON MAY 30 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
NEAR PONCE INLET...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PONCE INLET...
MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE WILBUR BY THE SEA AND BETHUNE BEACH.

KELLY
Special weather statement, May 30, 9:46 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
946 PM EDT MON MAY 30 2005

FLZ045-046-310230-
ORANGE-SEMINOLE-
946 PM EDT MON MAY 30 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL CENTRAL ORANGE COUNTY...SEMINOLE COUNTY...

AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
ORLANDO...MOVING NORTH AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE FERN PARK...MIDWAY AND ORLOVISTA.
Special weather statement, May 30, 9:55 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
955 PM EDT MON MAY 30 2005

FLZ053-310245-
OSCEOLA-
955 PM EDT MON MAY 30 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHWESTERN OSCEOLA COUNTY...

AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER WEST LAKE
TOHO...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE CAMPBELL.
Local storm report, May 30, 9:59 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
959 PM EDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             WINTER PARK             28.60N 81.34W
05/30/2005  0.75 INCH        ORANGE             FL   PUBLIC

            FASHION SQUARE MALL AREA.

&&

MRT
Local storm report, May 30, 10:32 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1032 PM EDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.43N 81.32W
05/30/2005  45 MPH           ORANGE             FL   OFFICIAL NWS OBS

            39 KNOTS AT OIA

&&

MRT
Special weather statement, May 30, 10:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1051 PM EDT MON MAY 30 2005

FLZ041-046-310330-
INLAND VOLUSIA COUNTY-SEMINOLE-
1051 PM EDT MON MAY 30 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
CENTRAL SEMINOLE COUNTY...SOUTH CENTRAL VOLUSIA COUNTY...

AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER GENEVA...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MIDWAY.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:32 PM EDTSpecial Marine WarningMLB88 min
May 30, 9:49 PM EDTSevere Thunderstorm WarningMLBOrange64 min
May 30, 10:00 PM EDTSpecial Marine WarningMLB2 hr
May 30, 10:00 PM EDTSevere Thunderstorm WarningMLBOsceola60 min
May 30, 10:47 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia61 min
May 31, 7:42 AM EDTSpecial Marine WarningMLB63 min
May 31, 7:56 AM EDTSpecial Marine WarningMLB2 hr
May 31, 9:53 AM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.